New Mexico, 2009

Flash Flooding in New Mexico, May 23, 2009

May 23, 2009 · NWS ABQ · 2 events in 1 county or zone

A nearly stationary storm over Arizona provided an extended period of deep moisture with widespread showers and isolated thunderstorms. A few of the heavier showers and thunderstorms produced heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$11,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A nearly stationary storm over Arizona provided an extended period of deep moisture with widespread showers and isolated thunderstorms. A few of the heavier showers and thunderstorms produced heavy rain. One such storm impacted the Northwest Plateau, resulting in localized flash flooding along state highway 491 south of Shiprock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 23, 10:39 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, May 23, 10:39 AM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1139 AM MDT SAT MAY 23 2009

.UPDATE...
MADE A FEW CHANGES TO POPS...QPF...SKY AND TEMPS ACROSS VARIOUS
PORTIONS FCST AREA FOR TODAY. CHANGES ARE TOO VARIED TO DESCRIBE
HERE...BUT MOST WERE MINOR TO MODERATE. ALL IN ALL THOUGH THE
UPPER LOW IS SLOWLY BEGINNING TO FILL AND DRIFT N TO NE...THERE
PLENTY O MOISTURE OUT THERE...NEARLY AN INCH PRECIPITABLE WATER ON
THE EARLY MORNING KABQ SOUNDING THOUGH BALLOON RELEASED DURING A
LIGHT RAIN. SO SHOWERS SHOULD BECOME MORE WIDESPREAD...ESPECIALLY
W AND N THIS AFTERNOON WITH PROBABLY ALSO A FEW MORE STORMS THAN
ON FRIDAY.

43

&&

.PREV DISCUSSION...255 AM MDT SAT MAY 23 2009...
CURRENTLY...BROAD 500 MB TROUGH SLOPPED OVER MUCH OF THE
NATION...WITH WEAK CLOSED LOW NEAR THE FOUR CORNERS. COMPLEX
SURFACE CHART WITH BROAD TROUGH OF LOW PRESSURE FROM CALIFORNIA
DESERTS ACROSS NEW MEXICO TO THE TEXAS PANHANDLE...AND THIS
FEATURE BISECTED BY WEAK RIDGE OF HIGH PRESSURE FROM WESTERN
COLORADO ACROSS THE CENTRAL MOUNTAIN CHAIN TO ROUGHLY RUIDOSO.
PATTERN SETS UP SUBTLE MOISTURE CONVERGENCE AXIS ALONG NEW MEXICO
EASTERN BORDER...AND CIRCULATES SOUTHEAST FLOW UP THE RIO GRANDE
VALLEY AND INTO THE NORTHERN AND WESTERN MOUNTAINS. WITH COPIOUS
PRECIPITABLE WATER PUSHING DOUBLE THE CLIMATOLOGICAL NORM FOR LATE
MAY...WEAK FORCING AND OROGRAPHIC ASSISTANCE WILL BE ENOUGH TO
TOUCH OFF SHOWERS THROUGHOUT THE FORECAST AREA THROUGH THE
REMAINDER OF THE WEEKEND.

MODELS...GOOD CONSENSUS ON A BROAD LOW FLOW PATTERN ACROSS THE
COUNTRY WITH GRADUAL EASTWARD CREEP FOR THE BROAD TROUGH AXIS...AS
A SECONDARY SHORTWAVE TAKES SHAPE OVER THE GREAT BASIN BY TONIGHT.
THIS FEATURE WILL SAG SOUTHWARD FOR THE REMAINDER OF THE
WEEKEND INTO ARIZONA...TO VEER FLOW ALOFT TO THE SOUTHWEST. WEAK
RIDGING AHEAD OF THE TROUGH WILL HELP TAPER PRECIPITATION BACK TO
CHANCE CATEGORY OVER MUCH OF THE STATE ON MEMORIAL DAY...BUT DAILY
THREAT OF THUNDERSTORMS CONTINUES STATEWIDE...AND SOME OF THESE
MAY PRODUCE LOCALLY HEAVY DOWNPOURS. TROUGH REMAINS IN PLACE FROM
THE CENTRAL PLAINS ACROSS ARIZONA TO THE TROPICAL EAST PACIFIC
THROUGH MIDWEEK. BY THURSDAY...RIDGE BUILDING NORTHWARD OUT OF
NORTHEAST MEXICO WILL OVERSPREAD NEW MEXICO BY NEXT WEEKEND WITH
CONTINUED DAILY CHANCES OF SHOWERS AND THUNDERSTORMS STATEWIDE.

SHORT TERM...TODAY THROUGH TUESDAY...BROAD SOUTHEAST FLOW AT THE
SURFACE WITH CONTINUED EXTENSIVE CLOUD COVER AND WEAK DYNAMIC HELP
ALOFT WILL FOCUS SHOWER COVERAGE OVER SOUTHERN AND EASTERN SLOPES
OF THE HIGHER COUNTRY...AND UP RIVER VALLEYS...DURING THE DAY
TODAY. CONVECTIVE INDICES ARE MODEST TODAY...LIFTED INDICES
AROUND 1 BELOW WITH MUCAPE MAXING OUT AT AROUND 1000 J/KG MAINLY
IN THE NORTHERN MOUNTAINS. VERY SHALLOW LAPSE RATES AND LACK OF
TRIGGER ALOFT LEAVES SHOWER INITIATION TO OROGRAPHY AND LOCALIZED
MOISTURE CONVERGENCE ALONG TROUGH AXES. TEMPERATURES REMAINING
COOL UNDER CLOUD COVER...6 TO 12 DEGREES BELOW NORMAL.

INTO SUNDAY...LITTLE CHANGE TO OVERALL SET UP SUNDAY. AS TROUGH
ALOFT MOVES EASTWARD...FLOW ALOFT WILL VEER TO THE SOUTHWEST WITH
SURFACE TROUGH AND ENHANCED MOISTURE CONVERGENCE DEVELOPING OVER
EASTERN NEW MEXICO. FOR CENTRAL AND WEST...WESTERLY FLOW AT THE
SURFACE WILL SHIFT FAVORED SLOPES FOR OROGRAPHIC ASSISTANCE IN
SHOWER DEVELOPMENT. CONVECTIVE INDICES MORE FAVORABLE FOR
THUNDERSTORMS...WITH LIFTED INDICES DROPPING TO 2 BELOW...AND
MUCAPE RISING TOWARD 1500 J/KG...AND MOST OF THIS OVER THE HIGH
COUNTRY IN THE NORTH AND ACROSS THE CENTRAL MOUNTAIN CHAIN.
TEMPERATURES EASING GRADUALLY UPWARD FOR THE DAY...BUT STILL
REMAINING BELOW NORMAL WITH CONTINUED SUBSTANTIAL PWAT EXCEEDANCES
OF CLIMATOLOGY FOR LATE MAY.

INTO MONDAY...SURFACE LOW DEEPENING OVER EASTERN NEW MEXICO WITH
BROAD WEST WINDS LOW DOWN AS WEAK RIDGE ALOFT POKES NORTHWARD IN
ADVANCE OF TROUGH ALOFT MOVING INTO WESTERN ARIZONA. SOUTHWEST
FLOW ALOFT WILL KEEP MOISTURE RECHARGED AND MAINTAINED WELL ABOVE
CLIMATOLOGY. STEEPENING LAPSE RATES WITH CONTINUED DEPRESSED
LIFTED INDICES AND MODEST MUCAPE WILL SHIFT GRADUALLY TO THE EAST
DURING THE DAY...WITH SURFACE MOISTURE CONVERGENCE OVER THE TEXAS
BORDER COUNTIES FAVORED FOR MOST ACTIVE CONVECTION ON MONDAY
AFTERNOON...AND OROGRAPHIC HELP NEEDED FOR THUNDERSTORMS CENTRAL
AND WEST. TEMPERATURE WARM UP WILL LEVEL OFF WITH VERY MODEST
TEMPERATURE ADVECTION...AND CONTINUED CLOUDY PRESENCE OVER MUCH OF
THE FORECAST AREA.

INTO TUESDAY...SHOWER FOCUS REMAINING IN THE EAST WITH LIFTED
INDICES DROPPING TO NEAR 4 BELOW NEAR THE TEXAS BORDER...BUT
MODEST MUCAPE EASING ABOVE 1000 J/KG. FURTHER WEST...STEEPER LAPSE
RATES BUT REDUCED CAPES WILL REQUIRE OROGRAPHIC HELP FOR
CONVECTIVE INITIATION IN COOL SURFACE TEMPERATURES. SURFACE LOW
SHIFTING TO CENTRAL TEXAS MAY PUSH WEAK COLD FRONT WESTWARD INTO
EASTERN AND NORTHEAST NEW MEXICO TO HELP OUT WEAK MOISTURE
CONVERGENCE ALREADY IN PLACE.

LONGER TERM...WEDNESDAY THROUGH FRIDAY...WEAK WESTBOUND COLD FRONT
WASHING OUT OVER EASTERN NEW MEXICO WITH COMPLEX LOW FLOW PATTERN
IN PLACE ALOFT BY MIDWEEK. SHOWER FOCUS WILL REMAIN THE EASTERN
PLAINS AND ADJACENT HIGHLANDS WITH CONTINUED DEPRESSED LIFTED
INDICES AND GRADUAL INCREASES TO MUCAPE OVER THESE AREAS ON
WEDNESDAY. RIDGE BUILDING NORTHWARD INTO EASTERN NEW MEXICO
COMBINED WITH CONTINUED EASTERLY FLOW OVER THE EASTERN END OF THE
STATE WILL SET UP ANOTHER DAY OF SHOWERS AND THUNDERSTORMS EAST
AND NORTH ON THURSDAY...WITH MOISTURE CONVERGENCE AXIS SETTING UP OVER
THE RIO GRANDE VALLEY. FOR FRIDAY...LITTLE CHANGE...WITH WEAK
SURFACE TROUGH EXTENDING FROM THE FOUR CORNERS TO EL PASO
EXPANDING SHOWER COVERAGE TO THE CENTRAL AND WEST TO WIND UP THE
WORK WEEK. RIDGING PROVIDING SOME HELP IN RETURNING TEMPERATURES
BACK TO NORMAL VALUES BY THE END OF THE WORK WEEK FOR THE LAST FEW
DAYS IN MAY.

SHY

.AVIATION...
MOUNTAIN OBSCURATION WILL BE RATHER WIDESPREAD THROUGH AT LEAST 16Z
THIS MORNING AS LOW LEVEL MOIST SOUTH TO SOUTHEAST FLOW PERSISTS.
AREAS OF IFR CIGS ARE LIKELY ALONG THE EAST SLOPES OF THE SANGRE DE
CRISTO MOUNTAINS THROUGH 16Z THIS MORNING. ELSEWHERE EXPECT MVFR
CIGS AND SPOTTY AREAS OF IFR CIGS AND VISIBILITIES WITH SHOWERS AND
A FEW EMBEDDED THUNDERSTORMS FOR THE NEXT 24 HOURS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

.FIRE WEATHER...
THE UPPER LEVEL LOW WILL GRADUALLY WEAKEN TODAY AS IT MOVES OVER THE
FOUR CORNERS REGION. BUT HIGH MOISTURE LEVELS WILL LINGER ACROSS
MUCH OF NORTHERN AND CENTRAL NEW MEXICO ALONG WITH SCATTERED TO
NUMEROUS SHOWERS AND A FEW THUNDERSTORMS.

WEAK WESTERLY FLOW ALOFT WILL RETURN TO CENTRAL AND SOUTHERN NEW
MEXICO STARTING SUNDAY FOR DRIER CONDITIONS THERE. THE AIRMASS OVER
THE NORTHERN THIRD OF THE STATE WILL REMAIN MOIST AND UNSTABLE
ENOUGH TO ALLOW FOR WIDELY SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT.

THE OUTLOOK FOR MONDAY AND TUESDAY IS FOR GENERALLY DRIER CONDITIONS
AND FEWER DAYTIME SHOWERS AND THUNDERSTORMS. A BACK DOOR COLD FRONT
WILL BRING AN INCREASE IN MOISTURE AND THUS MORE SHOWERS AND STORMS
FOR WEDNESDAY THROUGH THE END OF THE WEEK.

CHJ

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, May 23, 4:21 AM MST, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 AM MDT SAT MAY 23 2009

NMZ001>021-026-241200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
521 AM MDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...LOCALLY HEAVY RAINFALL THROUGH THIS EVENING IS
POSSIBLE...ALONG WITH LOCAL AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS
LOW. HOWEVER...LOCALLY HEAVY RAINFALL THROUGH SUNDAY AFTERNOON IS
POSSIBLE...ALONG WITH LOCAL AREAS OF FLASH FLOODING.

FOR MONDAY THROUGH FRIDAY...THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW. HOWEVER...SHOWERS AND THUNDERSTORMS EACH
DAY MAY PRODUCE LOCALLY HEAVY RAINFALL WITH LOCAL AREAS OF FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
FOR THE NORTHERN AND WESTERN MOUNTAINS AND THE EASTERN PLAINS DUE
TO LOCAL FLASH FLOODING IN HEAVIER THUNDERSTORMS. SPOTTERS SHOULD
REPORT HEAVY RAINFALL AND OBSERVED FLASH FLOODING TO THE NATIONAL
WEATHER SERVICE AT 888.386.7637.

SHY

The radar

The Albuquerque radar (KABX), 230 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, San Juan

When
May 23, 1:00 PM MST to 7:00 PM MST
Where
San Juan County, 3.79 mi W of Fruitland to 3.76 mi WSW of Fruitland
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$10,000
Reported by
Public
Coordinates
36.730, -108.468

Heavy rain caused about four feet of mud to slide into an irrigation canal running along Navajo route 362. This forced water over route 362 and onto farm land and residents' homes.

Flash Flood, San Juan

When
May 23, 6:05 PM MST to 7:05 PM MST
Where
San Juan County, 5.45 mi N of Newcomb to 5.25 mi E of Sanostee
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
36.358, -108.696

Localized flash flooding reported 20 to 30 miles south of Shiprock on State Highway 491. Part of the road was washed out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161137, 160461.